Ah Well, at Least it’s a Pleasant E.R…

I spent five hours in the E.R. last night.

Let’s back up a bit. It might be helpful to read this entry followed by this entry and finally this entry if you haven’t been following the strange case of my deteriorating health quite as closely as, for some reason, I have been.

The only thing I need add, which I coyly hadn’t mentioned assuming it was irrelevant, is that when I had my ovarian surgery I figured I’d get a tubal ligation. After all, the doctor was in there anyway, and I’m definitely done reproducing at this point. (I love my daughters, but Becky is just two years off babysitting age, and then the world of poetry opens up to me just a little bit more.)

So the recovery from surgery had been going pretty well, and then a couple of weeks ago I started getting significantly increased heart palpitations. Now I’m used to my heart murmur–it goes with the PFO, doncha know? But these palpitations were different: stronger, longer, and much more frequent.

I considered the possible causes, and the first thing that occurred to me was that my thyroid hormone was out of whack. After all, it is my opinion that the evil birth control drug from hell, otherwise known as Yasmin, was responsible for tipping my thyroid into hypothyroidism in the first place. Stands to reason that now I am no longer taking it, the synthetic hormone levothyroxine might be over-compensating, and I might have tipped into hyperthyroidism, for which one of the symptoms is palpitations. So I got a blood test and made an appointment (this coming Wednesday) to see my doctor about the results.

Then last Saturday I started the period from hell. I’ll spare you the gory details out of consideration for my male readers. But think the River of Blood from the Seventh Circle of Dante’s Inferno, and you can’t go far wrong. I had my OB-GYN follow up appointment on Wednesday, and she said that unfortunately increased flow was normal following a tubal ligation. When I did my own research, I discovered another little advertised complication was heart palpitations. Funny you should say that…

On Wednesday night I had a twenty-five minute episode of palpitations with chest pain, which panicked the hell out of me. I called Keba, and he talked me down from going to the ER, telling me instead to go for a walk and see if the pain got worse or went away. It went away.

But yesterday afternoon while I was driving the kids to gymnastics the same thing happened. I could only drive by putting one hand on the steering wheel and holding the seatbelt off my chest. This is not normal. I dropped Becky, took Lorna to a friend’s and had that friend drive me to the ER.

The ER was of course totally backed up, and by the time we arrived the pains had subsided, so we waited for some 21/2 hours. Eventually they got me into a room, hooked me up to the heart rate monitor, did an EKG, a chest X-ray and took blood.

Clearly they took me very seriously given my medical history. The really nice (and yes, good-looking–where do they get these guys?) doctor was fascinated by it in fact. However the tests showed nothing fundamentally wrong with my heart.

Theory A: Thyroid imbalance–> Increased Palpitations –> Heart Muscle Fatigue –> Chest Pain

Theory B: Increased Blood Clotting –> More clots passing PFO –> Chest Pain

Theory C (My own): Female Hormone Imbalance Post Surgery –> Heart Palpitations (see theory A)

Anyway, I need to get a Holter Monitor test (again!) and pursue the thyroid imbalance theory following up with my regular doctor next week. The female hormone imbalance theory (Post Tubal Ligation Syndrome) does not of course have much credibility with the medical establishment.

Sigh. Thanks again to all the Virtua Memorial Staff, and my good friends Maureen and Gail who kept the kids etc. etc.

I am planning to write a non-fiction book on all my health experiences once I have graduated from Bennington, (assuming no one is rushing to hire me as a teacher of formal poetry, ha!) I am interested in hearing from any woman who has had similar experiences following taking Yasmin. Contact me.

One Comment

  1. Yes Anna, Post Tubal Ligation Syndrome does not have much credibility with the medical establishment. Post tubal ligation syndrome (PTLS) is a term used to describe a variety of symptoms that may occur after a tubal ligation (TL). These include increased menstrual bleeding and cramps as well as other symptoms attributed to changes in hormone levels. One possible mechanism suggested as a cause of these symptoms is disruption of the normal blood between the fallopian tubes, ovaries, and uterus.

    Whether or not post tubal syndrome is a real entity has been a subject of controversy in the medical literature for decades. Numerous studies have reported conflicting conclusions about whether these symptoms are more common among women who have had a tubal ligation than among women who have not had a tubal ligation.

    Visit Dr. Berger’s website to read what some women who have sent us testimonials after their tubal reversal have said about post tubal ligation syndrome:
    http://www.tubal-reversal.net/post_tubal_ligation_syndrome.htm

Leave a Reply

Your email address will not be published. Required fields are marked *